Alert archive / Puerto Rico / High Surf Advisories in 2018

High Surf Advisory 15, NWS JSJ

September 27, 2018

NWS JSJ issued this high surf advisory at Sep 27, 2018, 3:06 PM CDT. It took effect at Sep 28, 2018, 5:00 AM CDT. It was in force for 70 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2018, 3:06 PM CDT (20:06 UTC)
In effect from
Sep 28, 2018, 5:00 AM CDT
Expired
Oct 1, 2018, 3:27 AM CDT
In force
70 hr
Issued by
NWS JSJ

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this high surf advisory went out at Sep 27, 10:22 AM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 27, 10:22 AM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1122 AM AST Thu Sep 27 2018

.UPDATE...
Showers have developed across the U.S. Virgin Islands, culebra
and eastern areas of Puerto over the last several hours. These
showers will continue to develop this afternoon across the
interior, and western areas of Puerto Rico, as a result of
increased moisture that moved in from the east and southeast, and
local and diurnal effects. Moderate to heavy rain is possible as
well as gusty winds this afternoon. Winds turn to the southeast at
24 to 45 kft with winds ranging from 10 to 30 kts.

&&

.AVIATION...
MVRF conds are currently prevailing over all terminal sites.
SHRA/VCTS have develop across eastern PR and will continue to
move west and affect terminals TJBQ, and TJMZ with brief MVRF
conds by 22/17Z. Sfc winds out of the east to northeast at 5 to
10 kts with higher gusts.

&&

.MARINE...
Choppy/rough conditions are expected across most local waters.
Marine conditions will deteriorate Friday afternoon across the
north Atlantic waters Caribbean waters through Sunday. Seas will
range from 6 to 10 feet across the north Atlantic due to a low in
the outer Atlantic, and the Caribbean due to tropical cyclone
Kirk.

&&

.PREV DISCUSSION... /issued 542 AM AST Thu Sep 27 2018/

SYNOPSIS...Lingering moisture and favorable upper level
conditions will aid in the development of locally induced showers
and thunderstorms across the local area today. A long-period
northeasterly swell will quickly deteriorate the local waters
this afternoon through the weekend. Although Tropical Storm Kirk
is expected to degenerate into a tropical wave when it enters the
Caribbean Sea and moves south of the local islands, it will
deteriorate both local weather and marine conditions with
increasing shower and thunderstorm activity, as well as gusty
conditions Friday afternoon through Saturday. The next
significant convective event is expected by midweek as tropical
wave moves in and tropical moisture is pulled into the forecast
area.

SHORT TERM...Today through Saturday...

A TUTT low, west of the region, will create favorable atmospheric
conditions for the development of showers across the local water,
and under a northeast wind flow this activity will move across the
U.S. Virgin Islands and across north and east Puerto Rico throughout
the day. Once again, the south and west sections of Puerto Rico can
expect a mixture of sunshine and clouds through at least mid-
morning. In addition, plenty of tropical moisture will combined with
diurnal heating and local effects enhancing the formation for
organized convection across most of the islands, but especially
across the interior and southwest quadrant of mainland Puerto Rico
by this afternoon. Soils are already saturated and any persistent
moderate to heavy rainfall event could result in urban and small
stream flooding, mudslides along steep terrains and rapid river
rises.

The available moisture and the atmospheric forcing are forecast to
diminish somewhat across the region ahead of what is now Tropical
Storm Kirk. Based on the latest Advisory/Discussion (TCPAT2/TCDAT2)
from the National Hurricane Center, gradual weakening is anticipated
and is forecast to move south of the islands as a tropical
depression. However, model guidance continues to indicate a sharp
increase in the available moisture which combined with the upper
level trough and local effect could trigger enhance deep convection
as soon as late Friday afternoon. In addition, GFS is suggesting a
Vorticity maxima reaching the islands by late Friday night into
early Saturday morning which could enhance even more the activity
across the southern U.S. Virgin Islands and the southeast sections
of Puerto Rico. There is a good potential to observe rainfall
accumulations between two and four inches with higher rainfall
amounts across St Croix, and east and southeast Puerto Rico between
Friday evening and Saturday.

LONG TERM...Sunday through Friday...

Moisture associated to what is now Tropical Storm Kirk will
persist across the region through early next week. High moisture
content and favorable upper level conditions will enhance shower
and thunderstorm development across most of the forecast area on
Sunday. Although upper level conditions will become less favorable
on Monday, there will be enough moisture content that combined
with local effects and diurnal heating will result in afternoon
convection across portions of the interior and western Puerto
Rico, as well as downwind from El Yunque and the local islands
during this period. Overnight and early morning streamer-like
showers are also possible.

Based on the latest model guidance, what is now Post-Tropical
Cyclone Leslie is expected to drift west-southwestward into the
north-central Atlantic Ocean. As Leslie meanders and strengthens,
feeding bands will transport tropical moisture from the Caribbean
Sea and into the local area under a southwestward wind flow. From
Tuesday through the end of the workweek, this moisture increase
will result in widespread shower and thunderstorm development
across the forecast area. A peak in the showers and thunderstorm
activity is expected on Thursday into Friday as a tropical wave
moves in and interacts with this plume of tropical moisture. At
this time, the confidence in this forecast is low given the timing
within the forecast period and because it depends entirely on
whether Leslie becomes a powerful storm, capable of pulling
tropical moisture from the Caribbean region.

AVIATION...VCSH expected across TJSJ/TIST/TISX through the morning
hours. SHRA/TSRA are forecast to intensify across the eastern
sections by noon, and could affect TJSJ/TIST. This could result in
brief MVFR conds at times. Then, this activity will spread across
the interior and western sections to affect TJMZ/TJPS. Winds will
continue from the NE at 5 to 12 knots increasing at 10 to 20 knots
with higher gusts after 27/13z.

MARINE...Choppy/Rough marine conditions expected today. Marine
conditions will quickly deteriorate as a long-period northeasterly
swell invades the local waters this afternoon. As a result, Small
Craft Advisories will be in effect this afternoon for the
offshore Atlantic waters. Then, as the swell continues to spread
southwestward and Kirk moves across the eastern Caribbean, Small
Craft Advisories will be in effect for most of the local waters,
expect for coastal waters of southern and southwestern Puerto
Rico. Marine conditions will begin to improve on Sunday. Gusty
winds and heavy rain expected on Friday and Saturday as Kirk moves
over the Caribbean.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  87  77 /  50  60  90  90
STT  90  80  89  78 /  50  70  90  90

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast-Western Interior.

VI...High Rip Current Risk until 6 PM AST this evening for St Croix.

AM...Small Craft Advisory from 2 AM Friday to 2 PM AST Sunday for
     Anegada Passage Southward to 17N-Caribbean Waters of Puerto
     Rico from 10 NM to 17N-Coastal Waters of Northern Puerto
     Rico out 10 NM-Coastal Waters of Northern USVI and Culebra
     out 10 NM.

     Small Craft Advisory from 2 PM this afternoon to 2 PM AST Sunday
     for Atlantic Waters of Puerto Rico and USVI from 10 NM to
     19.5N.

     Small Craft Advisory from 2 AM Friday to 2 AM AST Sunday for
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM.

     Small Craft Advisory from 8 AM Friday to 2 PM AST Sunday for
     Coastal Waters OF Northwestern Puerto Rico out 10 NM-Mona
     Passage Southward to 17N.

&&

SHORT TERM...99
LONG TERM....99
Hazardous weather outlook, Sep 27, 5:07 AM CDT, 9 hours 59 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
554 AM AST jueves 27 de septiembre de 2018

AMZ710>745-PRZ001>013-281000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
554 AM AST jueves 27 de septiembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte
y vientos en rafaga breve a traves de la mayoria de la Isla,
especialmente a traves del interior y oeste a suroeste durante las
horas de la tarde.

.Inundaciones...Lluvia fuerte pudiera resultar en inundaciones
urbanas y de riachuelos, asi como acumulaciones de agua en
acumulaciones de agua en las carreteras y areas de pobre drenaje.
Deslizamientos permanecen posibles en areas de terreno empinado.

.Viento...Se esperan vientos sostenidos en exceso a las 20 mph
(17 kts)a traves de las aguas circundantes de Puerto Rico.

.Olas...Se espera oleaje picado de hasta 7 pies a traves de las
aguas del Atlantico y los Pasajes del Caribe.

.Corrientes marinas...Existe riesgo alto de corrientes marinas
para las playas del noroeste y noreste de Puerto Rico, incluyendo
las playas de Culebra.

.Dias dos a siete...viernes a miercoles

Alto contenido de humedad y condiciones favorables en los niveles
altos continuaran aumentando el desarrollo de aguaceros y tronadas a
traves del area de pronostico hasta finales de semana y el fin de
semana. Esta actividad pudiera resultar en inundaciones urbanas y de
riachuelos y acumulacion de agua en las carreteras. El potencial de
deslizamientos en areas de terreno empinado tambien son probables,
asi como en areas que han sido afectadas recientemente por lluvias
fuertes debido a terreno suelto y saturado. Se pronostica que la
Ciclon Tropical Kirk se muevan al sur de las islas el viernes en la
tarde y el sabado, aumentando la actividad de aguaceros y tronadas
sobre el area. Se espera un mejoramiento gradual y menos actividad
para el domingo y para la primera mitad de la proxima semana.
Ademas, el Ciclon Tropical Kirk aumentara el oleaje a traves de las
aguas del este y sur de las islas el viernes.

Una marejada amplia de periodo largo del norte noreste se pronostica
que entre a las aguas del Atlantico entre tarde jueves en la noche
hacia viernes en la manana y se extendera a traves de las aguas
regionales durante el fin de semana. Esta marejada generara oleaje
peligroso al igual que oleaje rompientes amplias peligrosas a traves
de las playas orientadas hacia el norte y este de las islas.
Corrientes marinas amenazantes a vida, erosion de playa y
inundaciones costeras menores son posibles con este evento de
marejada, mayormente a traves de las playas del norte de Puerto Rico
e Islas Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-281000-
San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
554 AM AST jueves 27 de septiembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno..Hoy y esta noche

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas a lo largo de la costa norte de San Thomas y Santa
Cruz.

.Dias dos a siete...viernes a miercoles

Alto contenido de humedad y condiciones favorables en los niveles
altos continuaran aumentando el desarrollo de aguaceros y tronadas a
traves del area de pronostico hasta finales de semana y el fin de
semana. Esta actividad pudiera resultar en inundaciones urbanas y de
riachuelos y acumulacion de agua en las carreteras. El potencial de
deslizamientos en areas de terreno empinado tambien son probables,
asi como en areas que han sido afectadas recientemente por lluvias
fuertes debido a terreno suelto y saturado. Se pronostica que la
Ciclon Tropical Kirk se muevan al sur de las islas el viernes en la
tarde y el sabado, aumentando la actividad de aguaceros y tronadas
sobre el area. Se espera un mejoramiento gradual y menos actividad
para el domingo y para la primera mitad de la proxima semana.Ademas,
el Ciclon Tropical Kirk aumentara el oleaje a traves de las aguas
del este y sur de las islas el viernes.

Una marejada amplia de periodo largo del norte noreste se pronostica
que entre a las aguas del Atlantico entre tarde jueves en la noche
hacia viernes en la manana y se extendera a traves de las aguas
regionales durante el fin de semana. Esta marejada generara oleaje
peligroso al igual que oleaje rompientes amplias peligrosas a traves
de las playas orientadas hacia el norte y este de las islas.
Corrientes marinas amenazantes a vida, erosion de playa y
inundaciones costeras menores son posibles con este evento de
marejada, mayormente a traves de las playas del norte de Puerto Rico
e Islas Virgenes Americanas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar fuertes
vientos, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Sep 27, 12:19 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service San Juan PR
119 PM AST THU SEP 27 2018

PRZ007-009-271800-
Western Interior-Ponce and Vicinity-
119 PM AST THU SEP 27 2018

...A STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...LARES...
GUAYANILLA...MARICAO...NORTHEASTERN SAN GERMAN...ADJUNTAS...YAUCO
AND PENUELAS MUNICIPALITIES...

At 119 PM AST, a strong thunderstorms was located near Santo
Domingo, or near Guayanilla, moving southwest at 15 mph.

Locations impacted include...
Yauco, Sabana Grande, Guayanilla, Penuelas, Santo Domingo, Palomas,
Tallaboa Alta, Indios, Magas Arriba, Liborio Negron Torres and
Lluveras.

LAT...LON 1796 6686 1800 6686 1803 6689 1804 6696
      1810 6699 1814 6697 1816 6701 1820 6677
      1803 6670 1800 6675 1801 6677 1800 6680
      1798 6681 1798 6680 1795 6684
TIME...MOT...LOC 1719Z 067DEG 4KT 1810 6681

TW
Special weather statement, Sep 27, 12:30 PM CDT, 2 hours 36 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
119 PM AST jueves 27 de septiembre de 2018

PRZ007-009-271800-
Oeste Interior-Ponce y Vecindad-
119 PM AST ueves 27 de septiembre de 2018

...UNA FUERTE TRONADA AFECTARA A SABANA GRANDE...LARES...
GUAYANILLA...MARICAO...NORTHEASTERN SAN GERMAN...ADJUNTAS...YAUCO
Y PENUELAS

A las 1:19 PM AST, una fuerte tronada localizada cerca de Santo
Domingo, o cerca de Guayanilla, moviendose hacia el suroeste a 15
mph.

Localizaciones impactadas incluyen...
Yauco, Sabana Grande, Guayanilla, Penuelas, Santo Domingo, Palomas,
Tallaboa Alta, Indios, Magas Arriba, Liborio Negron Torres y
Lluveras.

TW/ERG
Special weather statement, Sep 27, 1:07 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service San Juan PR
207 PM AST THU SEP 27 2018

PRZ006-007-009-011-271915-
Central Interior-Western Interior-Southwest-Ponce and Vicinity-
207 PM AST THU SEP 27 2018

...A STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...LARES...
GUAYANILLA...MARICAO...GUANICA...PONCE...JAYUYA...UTUADO...JUANA
DIAZ...ADJUNTAS...YAUCO AND PENUELAS MUNICIPALITIES...

At 205 PM AST, Strong thunderstorms was located over Tallaboa Alta,
or over Penuelas. These storms are moving to the W or SW at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Ponce, Yauco, Adjuntas, Guayanilla, Penuelas, Santo Domingo, Palomas,
Tallaboa Alta, Indios, Magas Arriba, Liborio Negron Torres, Tallaboa,
Marueno and Lluveras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1812 6656 1798 6663 1797 6667 1799 6672
      1799 6673 1797 6673 1799 6675 1798 6676
      1800 6678 1800 6680 1799 6680 1798 6678
      1799 6682 1801 6696 1826 6684
TIME...MOT...LOC 1805Z 113DEG 2KT 1807 6669

TW
Special weather statement, Sep 27, 1:14 PM CDT, 1 hour 52 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
207 PM AST jueves 27 de septiembre de 2018

PRZ006-007-009-011-271915-
Centro Interior-Oeste Interior-Suroeste-Ponce y Vecindad
207 PM AST jueves 27 de septiembre de 2018

...UNA FUERTE TRONADA AFECTARA A SABANA GRANDE...LARES...
GUAYANILLA...MARICAO...GUANICA...PONCE...JAYUYA...UTUADO...JUANA
DIAZ...ADJUNTAS...YAUCO Y PENUELAS...

A las 2:05 PM AST, una fuerte tronada localizada cerca de Tallaboa Alta,
o cerca de Guayanilla, moviendose hacia el oeste o suroeste a 10 mph.

Vientos en exceso de 30 mph son posibles con esta tronada.

Localizaciones impactadas incluyen...
Ponce, Yauco, Adjuntas, Guayanilla, Penuelas, Santo Domingo, Palomas,
Tallaboa Alta, Indios, Magas Arriba, Liborio Negron Torres, Tallaboa,
Marueno y Lluveras.

Lluvia torrencial tambien esta ocurriendo con esta tronada, y
pudiera causar inundaciones localizadas. No conduzca su vehiculo a
traves de carreteras inundadas.

Rayos frecuentes de nube a tierra estan ocurriendo con esta tronada.
Los rayos pueden caer a 10 millas de una tronada. Busque refugio
dentro de un edificio o vehiculo.

Esta tronada pudiera intensificarse, asi que asegurese de seguir de
cerca las estaciones de radio local y de television para informacion
adicional y posibles avisos por el Servicio Nacional de Meteorologia.

TW/ERG/GL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 12:19 PM CDTSpecial Weather StatementJSJ41 min
Sep 27, 12:26 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 27, 12:49 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 27, 1:07 PM CDTSpecial Weather StatementJSJ68 min
Sep 27, 2:08 PM CDTAreal Flood AdvisoryJSJ112 min
Sep 27, 3:06 PM CDTCoastal Flood WatchJSJ36 hr
Sep 27, 3:06 PM CDTRip Current StatementJSJ4 days
Sep 27, 3:15 PM CDTFlash Flood WatchJSJ51 hr

Nearby

High Surf Advisories in Puerto Rico, 2018High Surf Advisories in U.S. Virgin Islands, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.